Kentucky, 2019Damaging Winds in Kentucky, June 19, 2019
June 19, 2019 · NWS PAH · 5 events in 4 counties and zones
Clusters and short lines of thunderstorms developed during the afternoon hours. Several of these were accompanied by damaging winds, measured up to 64 mph at the Murray, KY airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters and short lines of thunderstorms developed during the afternoon hours. Several of these were accompanied by damaging winds, measured up to 64 mph at the Murray, KY airport. The storms developed south of a surface low pressure center that gradually deepened as it tracked east along the Interstate 70 corridor from Missouri to Indiana. Thunderstorm development was enhanced by large-scale ascent pivoting from the Ozark Plateau into the lower Ohio Valley, ahead of a low amplitude mid-level trough. Daytime heating helped to increase instability, with mixed layer capes approaching 2000 J/kg. Vertical wind shear increased as 40 to 50-knot westerly winds gradually propagated eastward from the south central Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 19, 2:09 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 19, 2:09 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
309 PM CDT Wed Jun 19 2019
.SHORT TERM...(Tonight through Friday night)
Issued at 300 PM CDT Wed Jun 19 2019
Ongoing scattered to numerous thunderstorms will likely continue
into the late afternoon and early evening. SBCAPES have been
running upward of 1500-2500 J/KG with DCAPES up close to 1000 J/KG
over portions of southeast MO/wrn KY. 0-3 KM Bulk Shear has been
marginal, generally 30-35 kts, but effective bulk shear has been
running closer to 40 kts along the MS River, where some storms
have reached severe limits this afternoon. In addition, emanating
outflow boundaries from ongoing storms will likely serve to kick
off additional convection. It should be noted that these storms
also have a history of producing a half inch of rainfall in about
15 minutes. Will continue with a flash flood watch for those
portions of southeast IL/sw IN that have received the most
rainfall in the past several days. Storms are expected to become
a bit weaker and less widespread after dark tonight as we lose a
good deal of low lvl instability. However, cannot rule out
additional heavy downpours and some gusty winds.
A weak area of sfc high pressure will move east into the region
behind this system on Thursday, leading to an end to most rain
chances and slightly cooler and less humid conditions. However,
the heat and humidity will be cranked back up as we finish the
work week. In fact, would not be surprised to see heat indices at
some locations top 100 degrees Friday afternoon if we manage
enough sunshine. A few warm advection showers and thunderstorms
cannot be ruled out, esp during the heat of the
afternoon/evening. However, thinking now the best overall forcing
will remain off to our nw and north. Could be more of a pulsey
situation where storms manage to form. In fact, ridging aloft
could also serve to somewhat temper the convection.
.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM CDT Wed Jun 19 2019
Models are in fair agreement at the start of the extended. The ECMWF
may be a little to fast with the system Saturday. The Canadian may
be a little slow. So will lean toward a compromise which would be
ECMWF.
We start off Saturday with an upper level high center over the Gulf
with a the apex of the ridge rising into canada. However there will
be some weak perturbations caught in the flow in the ridge itself.
This will keep a chance of rain in the forecast or storm. The main
impact for Saturday be the heat. We are looking for high
temperatures around or in the 90s with dew points in the 70s. This
should produce heat index values between 100 and 105. These
perturbations will continue to eject out of long wave trough over
the central rockies. This trough will make its way eastward across
the plains. This will begin to break down the ridge a keep rain
chances into next week. Rain chances will continue into the middle
of next week although chances and coverage are much lower. Also
temperatures and dew points will moderate slightly brining a little
less oppressive conditions to the region.
&&
.AVIATION...
Issued at 300 PM CDT Wed Jun 19 2019
VFR conditions should prevail through the period outside of
convection. Multiple rounds of showers and thunderstorms are
expected this afternoon and evening. Included tempo for thunder
and gusty winds 30-40 kts with cigs/vsbys possibly falling briefly
to IFR. Otherwise, southwest winds will average 10 knots today
with gusts to 15 knots at times. Winds will veer to the west at 5
to 10 knots tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-082-083.
MO...None.
IN...Flash Flood Watch through late tonight for INZ081-082-085>088.
KY...None.
&&
SHORT TERM...GM
LONG TERM...KH
AVIATION...GM
Hazardous weather outlook, Jun 19, 2:47 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
347 PM CDT Wed Jun 19 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-202100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
347 PM CDT Wed Jun 19 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are likely this afternoon into tonight, possibly in
multiple rounds. Some storms are likely to be severe. Damaging
winds, large hail and torrential downpours will be the main storm
hazards.
Locally heavy rain will also lead to the potential for localized
flash flooding, especially in areas that receive repeat storm
activity. This appears to be more probable across northern parts
of southern Illinois and southwest Indiana, where a Flash Flood
Watch is in effect from noon this afternoon through tonight.
Refer to the watch for details.
River flood warnings and statements should be referenced for
updated river flooding details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Storm chances decrease on Thursday before picking up again Friday
into the weekend. The better such chances and coverage should hold
off until the latter half of the weekend into early next week.
Primary storm related hazards include heavy rain and lightning.
Hot and humid conditions will arrive with the start of summer.
Heat indices are forecast to peak in the 100 to 105 degree range
across all or part of the area both Friday and Saturday afternoon.
Details on continued river flooding are best referenced via the
updated river flood warnings and statements.
.SPOTTER INFORMATION STATEMENT...
Spotters should maintain alert status in the event activation is
requested this afternoon and evening. Spotter reports of rainfall
and flooding are also encouraged through tonight.
In the hours before
Local storm report, Jun 19, 2:21 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG ROUND KNOB 37.25N 88.74W
06/19/2019 MASSAC IL TRAINED SPOTTER
TREES DOWN IN THE ROUND KNOB AREA. WINDS
GUSTED TO OVER 60 MPH.
&&
PSLocal storm report, Jun 19, 2:27 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 2 SSE HEATH 37.06N 88.78W
06/19/2019 M39 MPH MCCRACKEN KY ASOS
REPORT FROM KPAH ASOS - BARKLEY REGIONAL
AIRPORT.
&&
KESLocal storm report, Jun 19, 2:38 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 1 SSE POWDERLY 37.23N 87.16W
06/19/2019 M40 MPH MUHLENBERG KY AWOS
REPORT FROM MUHLENBURG COUNTY AIRPORT.
&&
KESLocal storm report, Jun 19, 2:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL POWDERLY 37.24N 87.16W
06/19/2019 E0.25 INCH MUHLENBERG KY PUBLIC
ALSO SOME DEBRIS FROM WIND FROM GREENVILLE
TO POWDERLY.
&&
ATLSpecial weather statement, Jun 19, 2:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
357 PM CDT Wed Jun 19 2019
ILZ092-093-KYZ004-MOZ110>112-114-192145-
Alexander IL-Pulaski IL-Ballard KY-Stoddard MO-New Madrid MO-
Scott MO-Mississippi MO-
357 PM CDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...CENTRAL ALEXANDER...
WESTERN BALLARD...MISSISSIPPI...EASTERN SCOTT...NORTHEASTERN NEW
MADRID AND SOUTHEASTERN STODDARD COUNTIES UNTIL 445 PM CDT...
At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kelso to 7 miles north of Bertrand to
Miner to near Canalou. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Sikeston, Charleston, Cairo, Miner, Mounds, Barlow, Matthews, Mound
City, Wyatt, Anniston, Olive Branch, Horseshoe Lake Conservation
Area, Olmsted, and Pulaski.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...western Kentucky...and southeastern Missouri.
LAT...LON 3663 8978 3686 8961 3701 8954 3719 8952
3729 8902 3707 8902 3686 8915 3665 8932
TIME...MOT...LOC 2055Z 262DEG 32KT 3717 8946 3702 8946 3688 8953 3668
8967
08Local storm report, Jun 19, 3:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG CAPE GIRARDEAU 37.31N 89.55W
06/19/2019 CAPE GIRARDEAU MO EMERGENCY MNGR
TWO TREES DOWN IN CAPE.
&&
KELLYHThunderstorm Wind, Graves
- When
- June 19, 3:10 PM CST to 3:15 PM CST
- Where
- Graves County, Sedalia to Tri City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.650, -88.600
A few trees were blown down in southeast Graves County near Sedalia and Tri City. Two of the trees were along Kentucky Route 97.
Thunderstorm Wind, Lyon
- When
- June 19, 3:19 PM CST
- Where
- Lyon County, 1 mi NNE of Eddyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.063, -88.063
Thunderstorm Wind, Calloway
- When
- June 19, 3:23 PM CST to 3:27 PM CST
- Where
- Calloway County, Murray Arpt to 2 mi SSW of Murray Arpt
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS
- Coordinates
- 36.670, -88.370
Winds gusted to 64 mph at the Murray-Calloway County Airport. Two trees and power lines were down on Highway 80 near the airport.
Thunderstorm Wind, Calloway
- When
- June 19, 3:35 PM CST
- Where
- Calloway County, 10 mi NE of Murray
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.722, -88.192
Several trees were blown down.
Thunderstorm Wind, Trigg
- When
- June 19, 3:49 PM CST
- Where
- Trigg County, Canton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -87.950
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 19 to 22, 20192 deaths · 44 events
- Damaging Winds in Mississippi, June 19 to 20, 20191 death · $2.7 million · 83 kt wind · 34 events
- Tornado and Damaging Winds in Louisiana, June 19 to 20, 2019$350,000 · EF2 · 16 events
- Flash Flooding and Hail in Texas, June 19 to 20, 2019$350,000 · 2.75 in hail · 53 events
- Tornado and Hail in Tennessee, June 19 to 20, 2019$204,000 · EF0 · 51 events
- Hail and Damaging Winds in Arkansas, June 19, 2019$375,000 · 5 in hail · 37 events
- Damaging Winds in Arkansas, June 19, 2019$315,000 · 70 kt wind · 4 events
- Tornado and Hail in Oklahoma, June 19, 2019$50,000 · EF1 · 5 events
- Flood and Hail in Missouri, June 19, 2019$111,000 · 1.5 in hail · 10 events
- Tornadoes and Flash Flood in Illinois, June 19 to 20, 2019$120,000 · EF0 · 4 events
- Flash Flooding and Flood in Indiana, June 19, 2019$101,000 · 3 events
- Flash Flood and Flood in Ohio, June 19 to 21, 2019$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822414, 822416, 822413, 822431, 822434.